Florida, 2020

Tropical Storm in Florida, November 11 to 12, 2020

November 11 to 12, 2020 · NWS JAX · 7 events in 7 counties and zones

Tropical Storm Eta offshore of the SW FL Gulf Coast tracked NE through the day, crossing NE FL while gradually weakening through the day. Strong, gusty winds and locally heavy rainfall impacted NE FL as bands of heavy showers moved onshore.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Tropical Storm Eta offshore of the SW FL Gulf Coast tracked NE through the day, crossing NE FL while gradually weakening through the day. Strong, gusty winds and locally heavy rainfall impacted NE FL as bands of heavy showers moved onshore. The storm moved offshore of the NE FL coast in the afternoon, with improving local conditions over night. Elevated tides combined with persistent, strong onshore flow caused isolated minor flooding within the St. Johns River basin during times of high tide. Water levels were generally near or just below 1.5 feet MHHW datum at high tides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 11, 7:23 PM EST, 47 minutes earlier.

Area forecast discussion, Nov 11, 7:23 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
723 PM EST Wed Nov 11 2020

.UPDATE...

No major updates needed tonight. Tropical Storm Eta has maximum
sustained winds of 70 mph and is located about 45 mi west of St.
Petersburg, FL. Eta is forecast to weaken tonight as it moves
north then northeastward. On and off rounds of showers are
expected locally ahead of it with occasional gusts to 30-40 mph
possible. Temperatures will be warm overnight, in the low-mid 70s.

&&

.PREV DISCUSSION [656 PM EST]...

.NEAR TERM [Tonight through Thursday]...Tropical Storm Eta off the
sw Florida coast this evening will move northeast across northeast
Florida on Thursday. The storm is expected to gradually weaken as
it moves over land during the day Thursday. However strong gusty
winds and locally heavy rainfall will still be likely for our area
as bands of heavy showers move across the area. Eta is forecast
to move off the northeast Florida coast Thursday afternoon with
improving conditions expected by Thursday evening.

.SHORT TERM [Thursday night through Saturday Night]...Tropical
Cyclone Eta will move northeast of the area Thursday night
resulting in improving conditions. Drier conditions with light
winds expected Friday through Saturday with lower humidity and
cooler nightly temperatures.

.LONG TERM [Sunday Through Wednesday]...A cold front will approach
the area late Sunday and push through Sunday night as an upper
trough moves into the eastern U.S. Ahead of the front there may be
widely scattered showers and thunderstorms on Sunday. A dry nw
flow aloft with surface high pressure building in from the
northwest will bring dry and breezy conditions Monday through
Wednesday. Temperatures will fall to near seasonal levels.

.AVIATION...
[Through 00Z Friday]

Tropical Storm Eta will pass over the region during the TAF
period; TS Eta will weaken to a depression as it pushes across
northeast FL tomorrow. Winds will continue east or east-southeast
for the next several hours then veer southeasterly as Eta moves
inland overnight. Winds are expected to be gusty south of I-10 and
range between 10-15 kts with occasional gusts up to 25 kts
tonight and through Thursday. The strongest winds are expected to
favor sites along and south of a line from KGNV to KSGJ; where
20-30 kts and gusts up to 40 kts are possible during the period.
Convective bands will bring an attendant risk of brief winds gusts
up to 40-50 kts through tomorrow. As Eta passes over, expect MVFR
ceilings to continue along with showers, periods of heavy rain,
and isolated thunder. Improving conditions are expected by the mid
to late afternoon Thursday.

.MARINE...Small Craft Advisory conditions expected tonight as
winds increase along with elevated seas. Gale force gusts may
develop on Thursday as Tropical Cyclone Eta moves across northeast
Florida into the coastal waters Thursday evening. Eta will move
away from our region on Friday with winds shifting to
northwesterly and northerly with gradually decreasing seas. A
strong cold front is then slated to move across our region Sunday
night bringing another increase in winds and seas.

Rip Currents: High risk of rip currents through Thursday.

.HYDROLOGY...Isolated minor flooding will continue within the St.
Johns River basin during times of high tide through Thursday
afternoon. Water levels generally near or just below 1.5 feet
above Mean Higher High Water at high tides. If additional water
rises are anticipated with Eta then advisories may be needed.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  81  64  80  57 /  60  80  30  10  10
SSI  72  80  68  79  64 /  80  90  30  20  10
JAX  73  81  68  80  64 /  70  70  30  20  10
SGJ  73  81  69  81  67 /  80  80  40  20  10
GNV  72  81  66  82  61 /  80  70  10  20  10
OCF  74  81  68  83  64 /  80  80  10  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for Central Marion-Eastern Alachua-
     Eastern Marion-Gilchrist-Western Alachua-Western Marion.

     High Rip Current Risk through Thursday evening for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

     Tropical Storm Watch for Bradford-Clay-Putnam.

GA...High Rip Current Risk through Thursday evening for Coastal
     Camden-Coastal Glynn.

AM...Gale Watch from 7 AM EST Thursday through Thursday afternoon for
     Coastal waters from Altamaha Sound to Fernandina Beach FL
     out 20 NM-Coastal waters from Fernandina Beach to St.
     Augustine FL out 20 NM-Coastal waters from St. Augustine to
     Flagler Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

     Small Craft Advisory until 7 AM EST Thursday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

&&

In the hours before

Special weather statement, Nov 11, 4:54 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
454 PM EST Wed Nov 11 2020

FLZ136-140-236-240-340-112245-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-Eastern Marion FL-
454 PM EST Wed Nov 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA AND CENTRAL
MARION COUNTIES UNTIL 545 PM EST...

* At 454 PM EST, Doppler radar was tracking a strong thunderstorm
  near Lake Weir, or 9 miles northwest of The Villages, moving
  northwest at 45 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Ocala, Citra, Weirsdale, Sparr, Anthony, Ocklawaha, Silver Springs
  Shores, Lake Weir, Rochelle and Cross Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2944 8241 2948 8241 2949 8244 2951 8245
      2962 8216 2896 8188 2896 8212
TIME...MOT...LOC 2154Z 156DEG 40KT 2905 8205

NGUYEN
Special weather statement, Nov 11, 5:04 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
504 PM EST Wed Nov 11 2020

FLZ033-037-038-133-138-140-112245-
Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL-
Inland St. Johns FL-Eastern Marion FL-
504 PM EST Wed Nov 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER...SOUTHEASTERN ST.
JOHNS...EAST CENTRAL MARION AND SOUTHEASTERN PUTNAM COUNTIES UNTIL
545 PM EST...

* At 504 PM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm near Barberville, moving northwest
  at 45 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Palm Coast, Palatka, Bunnell, Crescent City, Pomona Park, Hastings,
  East Palatka, Andalusia, Marineland and Fruitland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2941 8115 2927 8115 2926 8141 2940 8142
      2938 8145 2932 8168 2928 8164 2919 8164
      2964 8179 2980 8119 2942 8114
TIME...MOT...LOC 2204Z 156DEG 40KT 2917 8149

NGUYEN
Special weather statement, Nov 11, 5:31 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
531 PM EST Wed Nov 11 2020

FLZ031-032-037-136-140-240-112315-
Eastern Alachua FL-Central Marion FL-Putnam FL-Bradford FL-Clay FL-
Eastern Marion FL-
531 PM EST Wed Nov 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BRADFORD...
SOUTHEASTERN ALACHUA...CENTRAL MARION...WEST CENTRAL PUTNAM AND
SOUTHWESTERN CLAY COUNTIES UNTIL 615 PM EST...

* At 530 PM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm near Anthony, or 7 miles northwest
  of Lynne, moving north at 50 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Keystone Heights, Fort McCoy, Melrose, Citra, Lynne, Hawthorne,
  Sparr, Anthony, Lake Geneva and Rochelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2918 8188 2913 8208 2978 8235 2988 8200
TIME...MOT...LOC 2230Z 162DEG 45KT 2926 8202

NGUYEN
Special weather statement, Nov 11, 5:42 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
542 PM EST Wed Nov 11 2020

FLZ030-031-136-222-236-240-340-112330-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-
Central Marion FL-Union FL-Western Marion FL-Bradford FL-
542 PM EST Wed Nov 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BRADFORD...CENTRAL
ALACHUA...NORTHWESTERN MARION AND SOUTH CENTRAL UNION COUNTIES UNTIL
630 PM EST...

* At 541 PM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles west of Cross Creek, or 11
  miles west of Citra, moving northwest at 40 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Gainesville, Worthington Spring, Alachua, High Springs, Worthington
  Springs, University Of Florida, Gainesville Airport, Micanopy,
  McIntosh and La Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2981 8266 2983 8266 2983 8267 2999 8234
      2943 8220 2937 8232
TIME...MOT...LOC 2241Z 153DEG 36KT 2945 8229

NGUYEN
Special weather statement, Nov 11, 5:44 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
544 PM EST Wed Nov 11 2020

FLZ033-037-038-133-138-112330-
Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL-
Inland St. Johns FL-
544 PM EST Wed Nov 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER...SOUTHEASTERN ST. JOHNS
AND NORTHEASTERN PUTNAM COUNTIES UNTIL 630 PM EST...

* At 544 PM EST, Doppler radar was tracking a strong thunderstorm 11
  miles northeast of Barberville, moving northwest at 40 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Palm Coast, Flagler Beach, Bunnell, Hastings, Andalusia,
  Marineland, Federal Point, Crescent Beach, Saint Augustine Shores
  and Butler Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2941 8115 2926 8115 2926 8137 2937 8142
      2940 8142 2940 8143 2974 8159 2984 8121
      2965 8114 2943 8111
TIME...MOT...LOC 2244Z 153DEG 36KT 2929 8128

NGUYEN
Special weather statement, Nov 11, 7:29 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
729 PM EST Wed Nov 11 2020

FLZ024-025-032-033-124-125-133-GAZ166-120115-
Coastal St. Johns FL-Inland Duval FL-Inland Nassau FL-
Coastal Nassau FL-Clay FL-Coastal Duval FL-Inland St. Johns FL-
Coastal Camden GA-
729 PM EST Wed Nov 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NASSAU...NORTHWESTERN ST.
JOHNS...NORTHEASTERN CLAY AND DUVAL COUNTIES UNTIL 815 PM EST...

* At 729 PM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm near Mandarin, moving northwest at
  55 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Jacksonville, Orange Park, Callahan, Jacksonville International
  Arpt, Unf, Mandarin, Fruit Cove, Arlington, Yulee and World Golf
  Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3003 8137 2996 8155 3056 8201 3059 8201
      3075 8158
TIME...MOT...LOC 0029Z 153DEG 49KT 3015 8158

NGUYEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 tropical storm. Local standard time, as filed.

Tropical Storm, Coastal Duval

When
November 11, 8:10 PM EST to November 12, 9:30 AM EST
Where
Coastal Duval forecast zone
Reported by
Official NWS Observations
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

There was no significant damage reported across Duval County. Peak measured winds and wind gusts included the following observations: on 11/11 at 8:10 pm, a Weatherflow site on the St. Johns River downtown Terminal Channel recorded 40 mph (116 deg) with a peak guts of 50 mph. On 11/12 at 7:47 am, a Weatherflow site on Buck Island in the St. Johns River east of Mayport measured a peak wind of 40 mph (158 deg) with a gust of 47 (158 deg) at 7:46 am. On 11/12 at 7:53 am, Craig Airfield ASOS measured 25 mph (160 deg) with a gust of 46 mph. On 11/12 at 8:14 am, the Weatherflow station at Huguenot Park measured 45 mph (147 deg) with a peak gust of 52 mph (148 deg) at 8:12 am. At the Jacksonville International Airport ASOS on 11/12 at 8:16 am, the peak wind was 22 mph (130 deg) with a gust of 33 mph (130 deg) at 8:16 am. Marine observation from the NOS Station at Mayport included 20 mph (140 deg) on 11/12 at 9:30 am with a peak gust of 36 mph (140 deg). Maximum water levels included 1.43 ft MHHW datum at the Mayport tide gage on 11/09 at 3:06 pm and 1.77 ft MHHW at the Main Street Bridge tide gage on the St. Johns River in downtown Jacksonville on 11/12 at 9 am.

Tropical Storm, Eastern Alachua

When
November 12, 2:53 AM EST to 4:00 AM EST
Where
Eastern Alachua forecast zone
Reported by
ASOS
Coordinates
29.675, -82.358 (the zone’s center; the record gives no point)

Significant damage was not reported across Alachua county. On 11/12 at 2:53 am, the Gainesville Regional Airport ASOS measured peak winds of 27 mph (150 deg) with a peak gust of 43 mph (150 deg). At 4 am on 11/12, a FAWN mesonet site in the city of Alachua measured a wind gust of 21 mph (139 deg) with a peak gust of 43 mph (139 deg).

Tropical Storm, Inalnd St. Johns

When
November 12, 6:30 AM EST to 6:45 AM EST
Where
Inalnd St. Johns forecast zone
Reported by
Mesonet

Minimal storm damage across St. Johns county. At 630 am on 11/12, the FAWN station in Hastings measured a peak wind of 18 mph (134 deg) with a peak wind gust of 35 mph (138 deg) at 6:45 am.

Tropical Storm, Coastal St. Johns

When
November 12, 6:33 AM EST to 8:40 AM EST
Where
Coastal St. Johns forecast zone
Reported by
Official NWS Observations

Significant damage was not reported across St. Johns county. On 11/12 at 6:53 am, the Weatherflow sensor at Summerhouse in Crescent Beach measured a peak wind of 30 mph (146 deg) with a peak gust of 38 mph (145 deg) at 6:33 am. On 11/12 at 6:54 am, the AWOS at the St. Augustine Airport measured at peak wind of 25 mph (160 deg) with a peak gust of 40 mph (160 deg) at 7:39 am. At 7:01 am, the Weatherflow sensor at Lewis measured a peak wind of 36 mph (142 deg) with a peak gust of 45 mph (148 deg) at 7:38 am. At 7:40 am, the CMAN Station at St. Augustine measured a peak wind of 40 mph (160 deg) with a peak wind gust of 54 mph (160) at 7:48 am.

Tropical Storm, Inland Duval

When
November 12, 6:53 AM EST to 6:56 AM EST
Where
Inland Duval forecast zone
Reported by
AWOS

Significant damage was not reported. On 12/12 at 6:53 am, the AWOS at Naval Air Station Jacksonville measured 24 mph (140 deg) with a peak gust of 39 mph (150 deg) at 6:56 am.

Tropical Storm, Coastal Nassau

When
November 12, 9:36 AM EST
Where
Coastal Nassau forecast zone
Reported by
Official NWS Observations
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

Minimal storm impacts were reported across Nassau county. At 9:36 am on 11/12, the NOS Station at Fernandina Beach measured a peak wind of 22 mph (150 deg) with a peak gust of 38 mph. The highest water level was measured days before peak winds on 11/09 at 3:42 pm of 1.08 ft MHHW datum at the same NOS station (still below action stage for this site).

Tropical Storm, Central Marion

When
November 12, 10:00 AM EST to 4:20 PM EST
Where
Central Marion forecast zone
Reported by
Trained Spotter
Coordinates
29.210, -82.057 (the zone’s center; the record gives no point)

Minimal damage was reported across Marion county. The strongest wind measured at the Ocala Airport was 24 mph (190 deg) on 11/12 at 5:51 am. The peak gust was 36 mph (200 deg) on 11/12 at 5:40 am. On 11/12 at 5:20 am, a spotter reported small tree limbs were blown down at the Oakhurst Apartments. The most rainfall of the event for the local area was measured 5 miles east of Belleview of 1.23 inches.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, November 2020The 2020 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925405, 925407, 925413, 925411, 925406, 925414, 925383.